Acetaminophen Toxicity Average Cost

From 367 quotes ranging from $150 - 3,500

Average Cost

$1,500

First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Acetaminophen Toxicity?

Tylenol (acetaminophen) is a common over-the-counter anti-fever and pain medication used by humans. Unfortunately due its popularity in our medicine cabinets, it can accidentally ingested by our pets, or given to them by well-meaning owners that assume it is a safe pain medication. Small doses of the medication can cause major, even fatal, damage to dogs.

While Tylenol remains a popular medication for many human ailments, it is extremely toxic to dogs. Any dog known or suspected of ingesting a pill must be given treatment immediately to prevent permanent liver damage.

Book First Walk Free!

Symptoms of Acetaminophen Toxicity in Dogs

Tylenol poisoning warning signs typically resemble abdominal distress because the medicine is quickly absorbed into the stomach. Symptoms include:

  • Rapid breathing
  • Abdominal pain
  • Excessive drooling
  • Lethargy
  • Swelling of face/paws
  • Difficulty breathing
  • Dark colored gums
  • Vomiting
  • Anorexia/refusing to eat
  • Black colored stool
  • Jaundice

Causes of Acetaminophen Toxicity in Dogs

While Tylenol is safe for human use, it is absolutely toxic and should never be given to pets. Often, the animal ingests the medicine accidentally or it is given it by its owner who was unaware that it is dangerous for dogs. Tylenol is quickly absorbed in the dog’s stomach and causes damage with the animal’s liver. The metabolism is unable to destroy the toxins, slowly leading to liver failure. Tylenol can also cause a fatal collapse of pet’s cardiovascular, gastrointestinal, nervous system, respiratory or kidney systems. If left untreated, ingestion of Tylenol is typically fatal.

Diagnosis of Acetaminophen Toxicity in Dogs

Diagnosis is most often made after the dog’s owner sees that the pill has been eaten by their pet, or recognizes symptoms consistent with poisoning. If you suspect that your dog has ingested Tylenol, contact your veterinarian immediately. While this is an emergency, remain calm and make sure to accurately describe the symptoms that your pet is showing to the veterinarian, along with how much Tylenol they ingested (if known).

Treatment of Acetaminophen Toxicity in Dogs

Veterinarians will primarily do blood work to test how much liver damage has been occurred. Following those tests, treatment for Tylenol poisoning consists of decontamination, intravenous fluid therapy, and antioxidants/liver protectants, to prevent liver failure.

Recovery of Acetaminophen Toxicity in Dogs

Recovery from Tylenol poisoning is dependent on many factors. The amount of the medicine ingested plays a large role, along with the current health status of the dog. It’s also vital that owners get their pet to the veterinarian as fast as possible for treatment. While Tylenol poisoning is a very serious emergency situation, recovery is possible. Blood work will likely continue to be monitored, and the pet may need to stay overnight for observation. Additional precautions will need to be made in the home environment to ensure that the dog will not be able to ingest Tylenol again.

Acetaminophen Toxicity Questions and Advice from Veterinary Professionals

Gracie
American Staffordshire Terrier
14 Years
Moderate condition
0 found helpful
Moderate condition

Has Symptoms

Bloody diarrhea
Vomiting
Weakness confusion

You may find this hard to believe, I did. My dog was intentionally poisoned! I took my 14 year old,60 pound AmStaff Terrier to the vet for evaluation for surgery on a rectal growth. I was told that it was Apocrine gland carcinoma, and inoperable. She had been having some difficulty starting to deficate, and I thought she might have an easier time if she had something for pain. I was already using flax seed meal which did a good job as a natural stool softener. I should mention that she's on an Ace inhibitor for heart failure, so Menoxidyl is contraindicated, as well as coated asprin. To my surprise my vet prescribed 200 mg. of Tylenol every 12 hours. I questioned him, as everything I had read said that Tylenol and generic equivalents should not be given to dogs because of their high toxicity. He told me that was only in large amounts,or over long periods of time. After the second dose, she became very ill, with vomiting and bloody diarrhea. She became so weak I needed help to get her back to my apartment! I stopped all solids, allowing her water. She climbed into bed next to me, and fell asleep. I wasn't sure if she would wake up! She slept for 24 hours, without any more diarrhea, so I gave her white rice and pumpkin. Then the vomiting and diarrhea started again, so back your clear liquids. It's been a week; she's been on white rice,chicken broth and chicken.She hasn't had a stool for 24 hours, but she just started eating again on Wednesday, so we'll see. I am so angry that someone who is suppose to be so knowledgeable, would prescribe something that carried such a high risk of devastating adverse effects to my sweet, beautiful,gentle companion who was my faithful service dog for 8 years. She was a rescue from an abusive situation, when I got her, and just wanted to please, and gave love, unconditionally! I just wanted give her the best quality of life that I can, in the short time she has left. I wish I had listened to my gut, and not given her the tylenol! Do not, ever, give your dog tylenol, no matter how educated you think your vet is; if you do you are playing with your dog's life, and future health. This incident could have shortened whatever time mt sweet Gracie has left!

Add a comment to Gracie's experience

Was this experience helpful?